Variational Operators, Symplectic Operators, and the Cohomology of Scalar Evolution Equations

Fels M. E., Yasar E.

JOURNAL OF NONLINEAR MATHEMATICAL PHYSICS, vol.26, no.4, pp.604-649, 2019 (SCI-Expanded) identifier identifier


For a scalar evolution equation u(t) = K(t, x, u, u(x), . . . , u(2m+1)) with m >= 1, the cohomology space H-1,H-2() is shown to be isomorphic to the space of variational operators and an explicit isomorphism is given. The space of symplectic operators for u(t) = K for which the equation is Hamiltonian is also shown to be isomorphic to the space H-1,H-2() and subsequently can be naturally identified with the space of variational operators. Third order scalar evolution equations admitting a first order symplectic (or variational) operator are characterized. The variational operator (or symplectic) nature of the potential form of a bi-Hamiltonian evolution equation is also presented in order to generate examples of interest.